On the smoothness of value functions and the existence of optimal strategies in diffusion models

Bruno Strulovici*, Martin Szydlowski

*Corresponding author for this work

Research output: Contribution to journalArticle

22 Scopus citations

Abstract

Studies of dynamic economic models often rely on each agent having a smooth value function and a well-defined optimal strategy. For time-homogeneous optimal control problems with a one-dimensional diffusion, we prove that the corresponding value function must be twice continuously differentiable under Lipschitz, growth, and non-vanishing-volatility conditions. Under similar conditions, the value function of any optimal stopping problem is shown to be (once) continuously differentiable. We also provide sufficient conditions, based on comparative statics and differential methods, for the existence of an optimal control in the sense of strong solutions. The results are applied to growth, experimentation, and dynamic contracting settings.

Original languageEnglish (US)
Pages (from-to)1016-1055
Number of pages40
JournalJournal of Economic Theory
Volume159
DOIs
StatePublished - Sep 1 2015

Keywords

  • HJB equation
  • Markov control
  • Optimal control
  • Optimal stopping
  • Smooth pasting
  • Super contact

ASJC Scopus subject areas

  • Economics and Econometrics

Fingerprint Dive into the research topics of 'On the smoothness of value functions and the existence of optimal strategies in diffusion models'. Together they form a unique fingerprint.

  • Cite this